Utah, 2003

Winter Weather in Utah, April 6 to 7, 2003

April 6 to 7, 2003 · NWS GJT · 1 event in 1 county or zone

A cold early spring storm system moved across eastern Utah and produced 8 to 12 inches of new snow across the eastern Uinta Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A cold early spring storm system moved across eastern Utah and produced 8 to 12 inches of new snow across the eastern Uinta Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 6, 11:58 AM MST, 8 hours 2 minutes earlier.

Area forecast discussion, Apr 6, 11:58 AM MST, 8 hours 2 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1158 AM MST SUN APR 6 2003

TONIGHT: ANOTHER TROUGH WILL MOVE OVER THE AREA LATE THIS EVENING
AND AFTER MIDNIGHT. WEAK COLD ADVECTION BEGINS ABOUT 00Z FROM ETA
TIME/HTS...BUT THESE ONLY SHOW ABOUT A 1-2 DEGREE C DECREASE AT 500
AND 700 MB. SLC 12Z SOUNDING IS ABOUT 3-4 DEGREES OF COOLER THE OVER
GJT SO BELIEVE ABOUT THIS AMOUNT OF CAA SHOULD ADVECT OVER THE AREA
TONIGHT...MAINLY BELOW 500 MB. VORT MAX WITH THIS TROUGH APPEARS
WILL STRENGTHEN AS IT DIGS INTO THE GREAT BASIN WITH FAIR POTENTIAL
VORT ASSOCIATED WITH IT AS WELL. ETA PRODUCES A SMALL BULLSEYE OF
UVV OVER WRN CO/ERN UT ABOUT 06Z. VORT MAX AND RAPID CLEARING
PROGGED OVER CWA ABOUT 12Z MON. WITH WESTERLY FLOW SHIFTING TO NW
ABOUT MIDNIGHT BEHIND MINOR SURFACE BOUNDARY ALONG WITH CAA AND
MINOR DYNAMIC SUPPORT...WILL EDGE POPS UP IN CENTRAL CO/UT VALLEYS
TONIGHT. WILL ALSO INCREASE POPS TO LIKELY OVER NRN CO MTNS AND ERN
UINTA MTNS WHICH SHOULD PRODUCE SOME LIGHT SNOW ACCUMULATIONS IN
THIS KIND OF REGIME.

MONDAY: RAPID DRYING FROM NW TO SE FOLLOWING TROF PASSAGE MON
MORNING. WINDS AT SFC AND ALOFT WILL SHIFT QUICKLY N AND EDGE TO NE
MON AFTERNOON. SHOULD SEE REMNANT SNOW SHOWERS OVER THE NRN HALF OF
THE AREA AND TRAPPED BY THE MOUNTAINS. THESE WILL DECREASE AND
SHIFT EAST TO CONT DVD BY SUNSET.  CUOCO

MONDAY NIGHT:  STABILITY QUICKLY INCREASES MON EVENING WITH WARMING
ALOFT AND THE SHUT OFF OF DIURNAL HEATING.  HOWEVER WILL KEEP
ISOLATED SHOWERS LINGERING OVER THE NORTHERN AND CENTRAL MOUNTAINS
ALONG THE DIVIDE DUE TO GOOD NORTHWEST FLOW. THIS IS THE LAST AREA TO
SEE THE WARMING...AND SNOW PRODUCTION IS VERY EFFICIENT OVER THESE
MOUNTAINS ONCE THEY ARE PRIMED. ACTIVITY OFTEN CONTINUES THERE
LONGER THAN THE MODELS WOULD INDICATE.  SHOWERS SHOULD END BY LATE
EVENING WITH CLOUDS DECREASING OVERNIGHT. LOOK FOR COLD MORNING LOWS
WITH TEMPERATURES BELOW FREEZING IN ALL ZONES.

BY EARLY TUE THE UPPER LEVEL RIDGE THAT HAS BEEN OVER THE GREAT BASIN
SHIFTS EAST AND BECOMES THE DOMINANT PLAYER OVER THE REGION.  THIS
RIDGE WILL BECOME ANCHORED OVER INTER-MOUNTAIN WEST FOR A WARM/DRY
WEEK.  TEMPERATURES WILL REACH NORMAL READINGS ON TUE...THEN INCREASE
TO 10-15 DEGREES F OF NORMAL LATER IN THE WEEK.  ONE WAVE MOVES OVER
THE RIDGE ON THU FLATTENING IT JUST A LITTLE FOR SOME HIGH CLOUDS.
HEFFERNAN

LONG TERM DISCUSSION FRIDAY-SUNDAY...MODELS DEVELOP A LARGE CLOSED
LOW OVER THE EASTERN PACIFIC FRIDAY AND SATURDAY WHICH PUMPS UP THE
RIDGE OVER EASTERN UTAH AND WESTERN COLORADO AGAIN...BOOSTING 700 MB
TEMPERATURES TO AROUND 7-8 DEGREES CELSIUS (PER THE GFS). THE GFS HAS
SLOWED THE EASTWARD PROGRESSION OF THE EAST PACIFIC CLOSED LOW OVER
THE WEEKEND WHICH LOOKS MORE IN LINE WITH THE ECMWF. CLOSED LOW
PROGGED TO SHIFT TO NEAR THE OREGON COAST SUNDAY WHICH PUSHES THE
UPPER RIDGE AXIS EAST OF THE FORECAST AREA. THIS WOULD BRING SOME
MORE CLOUDS INTO THE PICTURE WITH INCREASED SOUTHWEST WINDS. THE
CLOUDS COULD RESULT IN SOME COOLING TO THE AREA SUNDAY. LINDQUIST

.GJT...NONE
Hazardous weather outlook, Apr 6, 5:15 AM MST, 14 hours 45 minutes before
COZ001>014-017>023-UTZ022>025-027>029-071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
515 AM MST SUN APR 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

A HARD FREEZE IS FORECASTED FOR MONDAY NIGHT ACROSS EASTERN UTAH AND
WESTERN COLORADO. LOW TEMPERATURES IN THE LOWER VALLEYS OF SOUTHWEST
COLORADO AND SOUTHEAST UTAH WILL RANGE FROM 19 TO 26 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

JR/TL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Eastern Uinta Mountains

When
April 6, 8:00 PM MST to April 7, 2:00 AM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355454.